Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Taking Trimethoprim, Ciprofloxacin and Cefalaxin. Developed tinnitus. Can it caused by these medicines?

User rating for this question
Answered by

Practicing since : 2005
Answered : 1390 Questions
Hi I have been taking varoius antibiotics - Trimethoprim for 5 weeks , Ciprofloxacin for about a week and now Cefalexin for a couple of days , after taking Ciprofloxacin , I developed tinnitus ( I think that there was a direct cause and effect ) , can these drugs cause tinnitus ? and is it reversable ?
Posted Tue, 2 Oct 2012 in Medicines and Side Effects
Answered by Dr. Sudarshan 2 hours later

Thanks for writing in.

Ciprofloxacin is known to cause
nausea, vomiting;
dizziness or drowsiness;
blurred vision;
feeling nervous, anxious, or agitated; or
sleep problems (insomnia or nightmares).

also tendon ruptures/skin rashes/diarrhea.

Tinnitus is not a side effect attributed to ciprofloxacin.

It is also not associated with trimethoprim and cephalexin.

Even if it is caused by drugs it is self limiting.

It will go away in week or two if is caused by drugs.

Also are you on any other drugs?like aspirin?

Any other ear complains?like wax in ear /pain in ear?

Age related changes can cause tinnitus after 60 years of age.

Age related and wax in ear are most common causes of tinnitus.

Hope this helps.

I will be available for follow up.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Taking Trimethoprim, Ciprofloxacin and Cefalaxin. Developed tinnitus. Can it caused by these medicines? 13 hours later
Very many thanks for this swift response , following your response I have read the information sheet that comes with ciprofloxacin and it seems to refer to a rare side effect that can cause tinnitus - I also understand that Cefalexin is ototoxic ..
I am on Simvastatin 40mg and Bendroflumethiazide - 2.5mg but nothing else

I went onto ciprofloxacin a couple of weeks ago and found that it created high heart rate - so came of this and went back to Trimethroprim - did though return to ciproflaxacin last week , did not get high heart rate but did get tinnitus ...

Your observations would be greatly appreciated

Answered by Dr. Sudarshan 12 minutes later

Antibiotics can cause tinnitus as a rare side effect.

Cipro causing it is very rare.

There is nothing to be worried as it is self limiting.

Hope this helps.
If you dont have any further queries please accept my answer and rate it at the end.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor